[Skip to Navigation]
Article
December 1989

Reduced Susceptibility to Syncope During Postural Tilt in Old Age: Is Beta-blockade Protective?

Author Affiliations

From the Hebrew Rehabilitation Center for Aged (Drs Lipsitz and Jonsson and Mss Marks and Koestner);Joint Department of Medicine of Beth Israel and Brigham and Women's Hospitals (Drs Lipsitz, Jonsson, and Wei); the Charles A. Dana Research Institute and Harvard-Thorndike Laboratory of Beth Israel Hospital (Drs Lipsitz, Jonsson, and Wei); Division on Aging, Harvard Medical School (Drs Lipsitz, Jonsson, and Wei); and Brockton—West Roxbury Veterans Administration Geriatric Research and Education Clinical Center (Dr Wei), Boston, Mass.

Arch Intern Med. 1989;149(12):2709-2712. doi:10.1001/archinte.1989.00390120065013
Abstract

• Clinical studies of syncope suggest a decreased prevalence of vasovagal syncope in old age. To examine this possibility and its pathophysiologic implications, we report the results of two studies. The first evaluated responses to head-up tilt in young and old subjects. Presyncopal vasovagal symptoms occurred in 4 of 9 young subjects and only 1 of 22 old subjects. The second study asked whether decreased β-adrenergic responsiveness protected the old during tilt via unopposed α-adrenergic—mediated vasoconstriction. Blood pressure, heart rate, and forearm vascular resistance responses to tilt in 11 healthy young subjects randomized to receive intravenous propranolol hydrochloride or saline were compared with those of 10 healthy elderly. Propranolol attenuated heart rate and forearm vascular resistance responses. Vasovagal symptoms occurred in 4 young and no old subjects; 2 were symptomatic during propranolol administration. Thus, presyncopal vasovagal symptoms are less common during tilt in old age. Propranolol did not prevent the vasovagal reaction or enhance forearm vasoconstriction. Propranolol's attenuation of vasoconstriction may be due to decreased activation of cardiopulmonary baroreceptors during beta-blockade.

(Arch Intern Med. 1989;149:2709-2712)

Add or change institution
×